Wyoming, 2020

Winter Storm and High Wind in Wyoming, September 7 to 8, 2020

September 7 to 8, 2020 · NWS RIW · 14 events in 14 counties and zones

An unusually cold air mass dropped southward behind a cold front that moved across Wyoming. The front combined with ample moisture as well as strong mid and upper levels winds to bring an historic early season storm to much of western and central Wyoming.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An unusually cold air mass dropped southward behind a cold front that moved across Wyoming. The front combined with ample moisture as well as strong mid and upper levels winds to bring an historic early season storm to much of western and central Wyoming. Many areas East of the Continental Divide, especially in the higher elevations and adjacent foothills, saw large amounts of snow. The highest amounts fell in the Wind River Range and Casper Mountain where up to 18 inches of new snow fell. Many areas around Casper and Lander, Wyoming, saw up to a foot of snow. The heavy, wet snow fell on trees with full foliage and brought down branches, limbs and in some cases entire trees. The trees fell on power lines causing numerous power outages. In western and southern Wyoming, wind was the main hazard. The strongest winds occurred in Sweetwater County, with wind gusts as high as 86 mph reported at the Rock Springs airport. Numerous trees were downed in Rock Springs and Green River, leading to thousands losing power. Portions of Teton and Sublette Counties also saw widespread tree damage and loss of power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 7, 2:32 PM MST, 28 minutes earlier.

Area forecast discussion, Sep 7, 2:32 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
332 PM MDT Mon Sep 7 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 332 PM MDT Mon Sep 7 2020

...Major change to winter like conditions through Tuesday night...

The fast moving upper level shortwave that was located over the
Northwest Territories this time yesterday is screaming southeast
toward our CWA and is now already located over northern Idaho, and
continues to dig. This trough is bring very cold air for this
time of year toward Wyoming. This trough will close off into a
closed circulation and track south southeast, roughly along the
Idaho/Wyoming border throughout the course of tonight. This
shortwave has already ejected a strong cold front/wind shift that
is quickly heading south across Wyoming. The leading edge of the
front/wind shift has already reached the Continental Divide.
Satellite loop/sfc obs suggest the leading edge of the low clouds
behind the front run from the Owl Creek Mtns east to Casper. The
southern leading edge of the precip now extends from the Owl Creek
Mountains, east to the Johnson/Natrona County line. The precip is
falling in the form of rain in these areas at the lower
elevations, and most likely still raining in most of the adjacent
higher mountain areas, except the mtns in the far north near the
Montana state line, as most high elevations sites are several
degrees above freezing at the moment. One exception is Cody where
they are receiving snow pellets and isold LTG. Ahead of the
precip, as mentioned earlier, the strong north winds are already
gusting to 30 to 40 mph, along with a few gusts of 50 mph all
across areas east of the Divide, including where the rainfall has
already begun to the north. As for when and where the changeover
to snow occurs, it appears the rain will turn to snow in Northern
WY by 00Z this evening, and around 03Z in Central WY from Casper
to Riverton and Lander.

Once the snowfall gets underway, snow, heavy at times will
continue for several hours during much of the night tonight. The
heaviest areas of snow will shift from northwest to southeast
during the night and into Tuesday morning. The strongest dynamics
will all come together tonight as the heavy bands of snow shift
north to south, namely, strong vertical velocity and a jet
couplet. In addition to these atmospheric ingredients, the low
strong low level north northeast winds will create strong upslope
conditions for favored areas, namely the Lander Foothills, east
slope of the Wind River Mountains, Green Mts, Casper, and Casper
Mountain. Except for most of the Big Horn Basin, most population
centers east of the Divide will see 1 to 3 inches. Lander is
looking at about 6 inches of snow tonight and Tuesday morning.
Knocked down Riverton amounts to 2 inches, taking into
consideration the downslope effect off the Owl Creek Mtns, along
with Shoshoni receiving less than an inch in the "Owl Creek
Shadow." The mountains, including the Absaroka, Big Horn, and the
east slope of the Wind River Mtns could see up to 20-24 inches of
snow, given the GFS advertising 1.75 inches of precip, with the
added component of upslope. Casper Mtn could see 18 inches. In
fact, with the low tracking south, roughly along the Idaho/Wyoming
border, we are looking at a favorable pattern for Lander and the
adjacent mtns receiving the most snow of any other location at
similar elevations. One side note, we could see some dangerous
flash freeze conditions later this evening, given the rapid
cooling of the ambient air temperature on the now very warm ground
which, given enough time will freeze at the surface. The snowfall
rates should dissipate after 12Z Tuesday.

Surface pressure falls of 16mb in a 3 hour period are progged for
the south half of Wyoming as the upper low strengthens on its
track south. The NAM was showing two bulls eyes of such sfc
pressure rises, one over and just southeast the Jackson Valley,
and the other over Sweetwater County tonight. This matches up with
the MOS guidance, especially the MAV, indicating 55 knot sustained
winds for JAC tonight and RKS tonight and Tuesday where the
tight gradient will linger. We issued a high wind warning for the
Jackson valley valid 03Z through 15Z Tuesday, as strong winds of
that mandated from the north are very rare. The LAMP was
indicating 68 gust 75 knot winds for Jackson. We settled on 40 to
50 mph winds with gusts to 70 mph for the Jackson area, and gusts
of up to 60 mph for Sweetwater County that is already in a winter
hilite. South Pass will be another areas where very strong
northeast winds will occur as the models are indicating 60 knot
winds at 700mb right over that region. We will also be issuing a
high wind warning for the Upper Green River basin Foothills for
the same time frame. There was no need to further manipulate the
winter hilites. Did lower snow amounts a bit at BYG. Another side
note, fallen trees and power lines are quite possible due to the
wind and heavy wet snow in quite a few places.

Once the snow ends, it should diminish rather quickly as strong
subsidence takes over. East northeast winds will continue across
Sweetwater County into the evening and will gradually diminish.
After the strong cold front sweeps south across the region, as it
is fueled by a 1040mb sfc high from behind, temperatures will
drop dramatically Monday night and Tuesday, compered to what the
high temperatures were over the weekendy, with highs expect to
only reach the upper 30s in many areas of the lower elevations
east of the Divide, as well as Sweetwater County Tuesday, which
is 60 degrees colder that what hey were last Saturday. Areas west
of the Divide are expected to reach the 40s and low 50s, given
the downslope effect there.

Skies will clear off north to south by Tuesday evening, and that
is when the temperatures will really tank. Low temps are expected
to reach the upper teens to mid 20s in the basins east of the
Divide and the teens west, with 11 degrees common in the Upper
Green River basin. This ends the growing season for just about
everywhere. In addition, with a fold over ridge building in from
the west and subsequent warm air advection streaming in from the
northwest aloft Tuesday night, the fog monster will crawl out of
his lair and make an appearance to the basins east of the Divide.

.LONG TERM...(Wednesday through Monday)
Issued at 332 PM MDT Mon Sep 7 2020

By Wednesday morning, the upper low responsible for our early return
to winter will cut-off over southern Utah/Four Corners with the main
jet over the upper Midwest. This will keep a cooler northeast flow
across the forecast area Wednesday with temperatures remaining well
below normal. Cloud cover and a gusty northeast wind are likely to
linger across the I-80 corridor on the north side of the low. Any
lingering showers would be confined to areas near the Colorado/Utah
borders. The upper low will slowly drift northeast Thursday and
across the state and to our east Friday. Isolated showers are
possible along the northern and western periphery of the upper low
as it ejects northeast. This would primarily favor the south half of
the forecast area and eventually the I-25 corridor. The departure of
the low will enable temperatures to moderate a bit more Thursday as
mid-level temperatures climb above 0C before further moderating on
Friday. However, highs will still be around 10 degrees below normal
for all but the warmer far west Friday. Friday afternoon through the
weekend will be characterized by a drier northwest flow aloft. A
ridge over the western U.S. will slowly nudge eastward and into the
Cowboy State over the weekend with mid-level temperatures climbing
to +8 to +10C on Saturday and perhaps a bit more for Sunday and
Monday. The result will be seasonal temperatures Saturday through
Monday with wind not much of a factor.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 332 PM MDT Mon Sep 7 2020

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Expect a substantial increase in wind behind a strong cold front
progressing through the area this afternoon. The front will push
into the southwest terminals between 01Z-03Z/Tuesday. Model guidance
is impressive with forecast sustained winds and gusts between 03-
15Z/Tuesday at KJAC and KRKS. As noted earlier, 3-hour pressure
rises on the order of 12-16mb this evening could produce north to
northeast wind of 40G60kts at both terminals. KBPI and KPNA could
see northwest to northeast wind 20-30kts most of the night.
Precipitation may be limited by downslope effects at KJAC, KBPI, and
KPNA, while KRKS could see more blowing snow than snow creating IFR
conditions. Conditions will improve from north to south Tuesday
morning. Gusty wind and VCSH are likely to linger at KRKS into the
afternoon. Mountain tops will be obscured between 00Z-12Z/Tuesday.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Strong cold front progressing south as expected this afternoon. KCOD
remains in IFR as precipitation and is now draped across northern
Wyoming. Colder air will filter south through the early evening with
the rain changing to snow by 06Z/Tuesday in many areas east of the
Continental Divide. Prime snow production should occur between about
04Z-10Z/Tuesday with persistent and gusty north to northeast wind of
15-30kts. The precipitation will begin to wane across the north just
prior to 12Z/Tuesday with drier conditions and VFR reaching all but
KCPR and KLND by 18Z/Tuesday. These remaining two terminals should
see VFR conditions by higher end MVFR or VFR by 21Z/Tuesday.
Mountains will be obscured in many areas between 00Z-12Z/Tuesday
with lingering obscurations in central Wyoming through 21Z/Tuesday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 332 PM MDT Mon Sep 7 2020

A strong cold front continues to push south through the forecast
area this afternoon. Gusty north wind of 30 to 40 mph and much
colder air will push into southwest Wyoming this evening, replacing
the warm, dry, westerly wind that has persisted for several days.
Strong northerly wind is also expected to develop this evening
across the Teton Dispatch Area, especially in the Jackson Valley.
The attention then turns to an early winter show. Snow will develop
east of the Continental Divide this evening and across the southwest
around midnight. Several inches of snow are anticipated by sunrise
Tuesday in most areas. The exceptions will probably be the far west
valleys and the eastern Bighorn Basin where a trace to less than an
inch of snow will fall. Snow will decrease from northwest to
southeast through the day Tuesday, with dry conditions expected in
almost all areas by sunset. The north to northeast wind will
decrease Tuesday afternoon. The High Desert District will see the
wind linger longest as afternoon gusts to 40 mph gradually decrease
to between 10 and 20 mph overnight. A clearing sky will enable
maximum cooling Tuesday night. The result will be near record or
record low temperatures for many locations as readings drop into the
teens and 20s. The low pressure system responsible for the wintry
weather will cut-off to our south for much of the week before
weakening and ahead northeast by the weekend. While conditions will
be dry, the low pressure will limit a warm-up as temperatures of 10
to 20 degrees below normal linger to end the week. The cold
temperatures and morning inversions will significantly hinder smoke
dispersal Wednesday. The best mixing is likely to occur over the
High Desert District with a northeast wind Wednesday and a move
toward a westerly wind by Friday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for WYZ277>279.

Winter Storm Warning from 9 PM this evening to 6 PM MDT Tuesday
for WYZ030.

Red Flag Warning until 6 PM MDT this evening for WYZ289.

Winter Storm Warning from 6 PM this evening to noon MDT Tuesday
for WYZ015-018>020-022.

High Wind Warning from 9 PM this evening to 9 AM MDT Tuesday for
WYZ013.

Winter Weather Advisory from 6 PM this evening to 9 AM MDT
Tuesday for WYZ003-005-010-011-016-017.

Winter Weather Advisory from midnight tonight to 9 AM MDT
Tuesday for WYZ027.

Winter Weather Advisory from 9 PM this evening to noon MDT
Tuesday for WYZ028-029.

Winter Weather Advisory from 9 PM this evening to 9 AM MDT
Tuesday for WYZ024.

Winter Storm Warning until 9 AM MDT Tuesday for WYZ002-008-009.

Winter Storm Warning from 6 PM this evening to 9 AM MDT Tuesday
for WYZ007.

&&

SHORT TERM...Lipson
LONG TERM...Jones
AVIATION...Jones
FIRE WEATHER...Jones
Hazardous weather outlook, Sep 7, 10:45 AM MST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1145 AM MDT Mon Sep 7 2020

WYZ001>020-022>030-081200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1145 AM MDT Mon Sep 7 2020

...Red Flag Warning continues through this evening across
southern Wyoming...

...Multiple Winter Storm Warnings and Advisories Across the Area
this Afternoon through Tuesday, see individual products for
details...

...High Wind Warning for the Jackson Valley for Tonight...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Critical fire weather conditions across southern portions. Please
see the red flag warning product for more details.

A strong cold front will push across the Cowboy State.
Significant precipitation is expected with this system east of the
Divide, especially overnight tonight. Significant snow possible
in the mountains east of the Divide as well as central Wyoming.
Please see the winter weather statements for more details.
Widespread freezes are expected tonight and Tuesday night.

High winds are expected in the Jackson Valley beginning around
9 PM this evening. Please see the high wind warning for more
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...Winter weather will continue for portions of central and
southern Wyoming.

Strong to high northeast winds are expected across southern
Wyoming, especially along the I-80 corridor. High winds are also
expected through 9 AM Tuesday morning in the Jackson Valley.

Tuesday night...Widespread frost and freezes are expected Tuesday
night. Expect patchy fog in some of the valleys and basins Tuesday
night, mainly east of the Divide.

Wednesday...Patchy fog expected in some of the basins and valleys
Wednesday morning, mainly east of the Divide.

.SPOTTER INFORMATION STATEMENT...

TEAM RIVERTON

In the hours before

Special weather statement, Sep 7, 2:36 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Riverton WY
336 PM MDT Mon Sep 7 2020

WYZ004-006-081200-
North Big Horn Basin-Southeast Big Horn Basin-
Including the cities of Basin, Greybull, Lovell, Powell, Shell,
Ten Sleep, and Worland
336 PM MDT Mon Sep 7 2020

...Major Change to Cold and Wet Tonight...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Gusty north to northwest wind will usher in colder air
  across the region tonight. Widespread light rain will mix with
  or change to snow early Tuesday morning. Snowfall totals will
  generally range from a trace to one inch.

* WHERE...Eastern portions of the Bighorn Basin.

* WHEN...Tonight through Tuesday Morning.

* ADDITIONAL DETAILS...People should be prepared for a sudden
  change to wet and cold conditions with some snow and gusty
  winds.

WYZ001-012>014-023-026-081200-
Yellowstone National Park-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Star Valley-
Upper Green River Basin-
Including the cities of Lake, Mammoth, Old Faithful, Jackson,
Afton, Alpine, Star Valley Ranch, Thayne, La Barge, Big Piney,
and Farson
336 PM MDT Mon Sep 7 2020

...Turning Colder and Windy Tonight...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Gusty northerly wind will usher in colder air across the
  region tonight. Widespread light rain will mix with or change
  to snow early Tuesday morning. Snowfall totals will generally be
  around one inch or less.

* WHERE...Far western Wyoming.

* WHEN...Tonight through Tuesday Morning.

* ADDITIONAL DETAILS...People should be prepared for a sudden
  change to wet and cold conditions with some snow and gusty
  winds. Strong wind gusts will occur tonight in the Jackson
  Valley and potentially the foothills around Pinedale.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 5 high wind. Local standard time, as filed.

Winter Storm, Absaroka Mountains

When
September 7, 3:00 PM MST to September 8, 9:00 AM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

The Timber Creek SNOTEL site recorded 12 inches of snow.

Winter Storm, Casper Mountain

When
September 7, 3:00 PM MST to September 8, 11:00 AM MST
Where
Casper Mountain forecast zone
Reported by
SHAVE Project
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Heavy snow fell on Casper Mountain, including 16 inches at the Reno Hill SNOTEL site.

Winter Storm, Cody Foothills

When
September 7, 5:00 PM MST to September 8, 6:00 AM MST
Where
Cody Foothills forecast zone
Reported by
Trained Spotter
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Near Meeteetse, Wyoming, 11 inches of new snow fell. Amounts dropped rapidly further north, with anywhere from 1 to 3 inches near Cody, Wyoming.

High Wind, Wind River Mountains West

When
September 7, 5:00 PM MST to September 8, 12:00 PM MST
Where
Wind River Mountains West forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

The Sublette County emergency manager reported thousands of trees down throughout the western slopes of the Wind River Range.

High Wind, Teton & Gros Ventre Mountains

When
September 7, 5:00 PM MST to September 8, 6:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

High winds downed many trees in Grand Teton National Park. Power was lost to many portions of the park with trails closed and some campers stranded in camp sites as roads were closed due to downed trees.

High Wind, Jackson Hole

When
September 7, 5:00 PM MST to September 8, 3:00 AM MST
Where
Jackson Hole forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

A strong cold front dropped through the Jackson Valley and mixed very strong mid level winds to the surface. The result was hundreds of trees downed through the area. Many subdivisions lost power for several hours in the surrounding areas. Trees were also downed in the city of Jackson, Wyoming, with the worst hit area near Albertson's where over a dozen trees were downed.

Winter Storm, Natrona County Lower Elevations

When
September 7, 6:00 PM MST to September 8, 10:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
Official NWS Observations
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Heavy snow fell throughout Natrona County, including 7.5 inches at the Casper Airport. The highest amount occurred on the south side of Casper near Casper Mountain, where over a foot of snow fell. The snow fell on trees with full foliage and combined with gusty north winds brought down numerous limbs that led to almost 3000 customers to lose power.

Winter Storm, Green Mountains & Rattlesnake Range

When
September 7, 6:00 PM MST to September 8, 12:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
Trained Spotter
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

In the Jeffrey City, Wyoming area, 7 to 10 inches of snow fell.

Winter Storm, Wind River Mountains East

When
September 7, 6:00 PM MST to September 8, 1:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Heavy snow fell in the Wind River Mountains. Some notable amounts included 17 inches at the Cold Springs SNOTEL and 16 inches at Bruce's Campground.

Winter Storm, Lander Foothills

When
September 7, 6:00 PM MST to September 8, 12:00 PM MST
Where
Lander Foothills forecast zone
Reported by
Trained Spotter
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Lander Foothills. The highest amounts were closer to the Wind River Mountains with over 10 inches in some locations. At the Lander, Wyoming Airport, 4.7 inches of snow fell. The snow fell on trees with full foliage and the result were downed limbs and in some cases entire trees. Over 600 customers were without power for a time.

High Wind, Upper Green River Basin Foothills

When
September 7, 6:00 PM MST to September 8, 1:00 PM MST
Where
Upper Green River Basin Foothills forecast zone
Measured
71 kt (82 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

The Sublette County Emergency Manager reported dozens of trees downed throughout the area. A messaging sign was blown down east of Pinedale, Wyoming. The sign was rated to withstand 82 mph wind gusts.

High Wind, Upper Green River Basin

When
September 7, 6:30 PM MST to September 8, 3:30 AM MST
Where
Upper Green River Basin forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
42.433, -109.520 (the zone’s center; the record gives no point)

Wind gusts as high as 68 mph were reported in Farson, Wyoming. Some power lines were downed, leading to localized power outages.

Winter Storm, East Sweetwater County

When
September 7, 7:00 PM MST to September 8, 2:00 PM MST
Where
East Sweetwater County forecast zone
Reported by
Trained Spotter
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

A combination of snow and winds gusting to hurricane force brought nearly impossible travel conditions to eastern Sweetwater County. Winds gusted as high as 86 mph at the Sweetwater County airport. Interstate 80 was closed for a time during the height of the storm.

Winter Storm, Rock Springs & Green River

When
September 7, 7:00 PM MST to September 8, 3:00 PM MST
Where
Rock Springs & Green River forecast zone
Reported by
Trained Spotter
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

A tight pressure gradient and strong mid level winds mixed to the surface around Rock Springs and Green River, Wyoming. In addition, up to 7 inches of snow fell on trees that had full foliage. The result was widespread tree damage with large limbs and entire trees downed. At one point, almost the entire city of Green River along with much of Rock Springs, Wyoming was without power. Winds gusted as high as 67 mph in Green River at the height of the storm.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920023, 920028, 920037, 920056, 920058, 920059, 920027, 920035, 920039, 920041, 920057, 920055, 920048, 920054.